Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

High Blood Pressure

Labatalol

08/18/2008

Question:

I`ve been taking Labatalol for 3 years now. Last year I went through a very difficult time in my life and stop taking the Labatalol. The experience was that of shortness of breath and panic attack symptoms that sent me in a depressive state of mind. I am back on the medicine and my dosage has increase to 1000 mg. My doctor added another medicine-Amlodipine Besylate 10mg. Sometimes I feel as if I need to run outside for air, usually at night. Any suggestions as to why this is happening?

Answer:

Labetalol is a combined alpha- and beta blocker.  It is more potent than simple beta blockers and is often used in cases of more severe hypertension.

The most important side effects of labetalol are fatigue, headache, feeling faint and sometimes shortness of breath.  It is quite possible that your symptoms are due to labetalol.

There are other types of blood pressure medication that may be better tolerated.  You can consider switching from labetalol to an ACE inhibitor or and angiotensin receptor blocker, possibly in combination with a diuretic like hydrochlorothiazide or chlorthalidone.  These agents have fewer side effects.

If you need a beta blocker, you can consider nebivolol instead of labetalol.  It also has fewer side effects.

For more information:

Go to the High Blood Pressure health topic, where you can:

Response by:

Max C Reif, MD Max C Reif, MD
Professor of Medicine
Director of Hypertension Section
College of Medicine
University of Cincinnati